Alert archive / Colorado / Flash Flood Warnings in 2013

Flash Flood Warning 24, NWS Denver/Boulder, CO

August 30, 2013Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 30, 2013, 3:44 PM MDT for Sedgwick County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2013, 3:44 PM MDT (21:44 UTC)
Expired
Aug 30, 2013, 6:45 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Sedgwick County, CO

The radar

The North Platte radar (KLNX), 175 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2013-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1749 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2013-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1749 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
1847 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

838 
WGUS55 KBOU 302144
FFWBOU
COC115-310045-
/O.NEW.KBOU.FF.W.0024.130830T2144Z-130831T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
344 PM MDT FRI AUG 30 2013

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN SEDGWICK COUNTY IN NORTHEAST COLORADO...

* UNTIL 645 PM MDT

* AT 342 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  TORRENTIAL RAIN BETWEEN JULESBURG AND OVID.  UP TO TWO INCHES OF 
  RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN 
  SHORTLY...AS THE STORM IS MOVING VERY LITTLE WITH ADDITIONAL 
  TORRENTIAL RAINFALL EXPECTED.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  JULESBURG AND OVID. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH. TURN 
AROUND...DONT DROWN.

&&

LAT...LON 4100 10212 4092 10214 4089 10236 4100 10240
      4101 10216

$$

BARJENBRUCH
2 follow-up statements
217 
WGUS75 KBOU 302209
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
409 PM MDT FRI AUG 30 2013

COC115-310045-
/O.CON.KBOU.FF.W.0024.000000T0000Z-130831T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SEDGWICK CO-
409 PM MDT FRI AUG 30 2013

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR
NORTHEASTERN SEDGWICK COUNTY...

AT 406 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
HEAVY RAIN MOVING SLOWLY TO THE EAST OF THE JULESBURG AREA.  THE 
HEAVY RAIN IS EXPECTED TO DECREASE THROUGH 430 PM. UP TO 2.5 INCHES 
OF RAIN FELL IN LESS THAN AN HOUR BETWEEN JULESBURG AND OVID BETWEEN 
3 AND 4 PM.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
JULESBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH. 

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4100 10212 4092 10214 4092 10235 4100 10236
      4101 10215

$$

BARJENBRUCH
146 
WGUS75 KBOU 302252
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
452 PM MDT FRI AUG 30 2013

COC115-302301-
/O.CAN.KBOU.FF.W.0024.000000T0000Z-130831T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SEDGWICK CO-
452 PM MDT FRI AUG 30 2013

...THE FLASH FLOOD WARNING FOR NORTHEASTERN SEDGWICK COUNTY IS
CANCELLED...

THE HEAVIEST RAIN HAS ENDED...AND THE SEDGWICK COUNTY SHERIFF 
REPORTED NO SIGNIFICANT FLOODING ISSUES. FLOODING IS NO LONGER 
EXPECTED TO POSE A THREAT.

LAT...LON 4100 10212 4092 10214 4092 10235 4100 10236
      4101 10215

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 3:38 PM MDT, 6 minutes earlier.

Area forecast discussion, Aug 30, 3:38 PM MDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
338 PM MDT FRI AUG 30 2013

.SHORT TERM...SHOWERS HAVE POPPED UP OVER THE MOUNTAINS AS
EXPECTED. CONVECTION OVER THE PLAINS HAS BEEN HAMPERED BY
TEMPERATURES THAT ARE SLIGHTLY COOLER THAN ANTICIPATED BECAUSE OF
THE CLOUD COVER THAT PERSISTED THROUGH THE MORNING. WARMER
TEMPERATURES AND BETTER LOW LEVEL MOISTURE ARE IN PLACE OVER THE
NORTHEAST CORNER OF THE STATE WHERE A FEW STRONG STORMS WILL BE
POSSIBLE THIS EVENING. BOUNDARY INTERACTIONS AND STRONG LATE
AFTERNOON INSOLATION MAY STILL BE ENOUGH TO PRODUCE ISOLATED
SHOWERS ACROSS THE PLAINS FOR THE NEXT FEW HOURS. HIGH
TEMPERATURE-DEW POINT SPREADS ACROSS THE PLAINS WILL KEEP AMOUNTS
OF PRECIPITATION LOW...BUT INCREASE THE THREAT OF DOWNBURST WIND
GUSTS THROUGH THE EARLY EVENING. SHOWER ACTIVITY WILL WIND DOWN
AFTER SUNSET WITH SKIES BECOME PARTLY CLOUDY.

FOR TOMORROW...MODELS CONTINUE TO INDICATE A STREAM OF MID-LEVEL
MOISTURE OVER THE FORECAST AREA. AT LOW LEVELS...SURFACE HIGH
PRESSURE WILL BE BUILDING OVER MONTANA AND WYOMING THAT WILL
PRODUCE NORTHERLY WINDS ACROSS NORTHEAST COLORADO THROUGH THE
AFTERNOON. TEMPERATURES SHOULD GET WARM ENOUGH TO DESTABILIZE THE
ATMOSPHERE THROUGH THE AFTERNOON HOURS. WILL GO WITH SCATTERED
SHOWERS OVER THE MOUNTAINS AND ISOLATED ACTIVITY OVER THE PLAINS.
TEMPERATURES SHOULD AGAIN REACH THE LOWER 90S ACROSS THE PLAINS.

.LONG TERM...SOME STORMS WILL PERSIST ACROSS THE AREA SATURDAY
EVENING AS THE AIRMASS WILL BE FAIRLY MOIST AND SLIGHTLY UNSTABLE
WITH THE BEST CHANCE FOR STORMS ACROSS THE MOUNTAINS AND
FOOTHILLS. MODELS SHOWING A WEAK COOL FRONT MOVING ACROSS THE
PLAINS DURING THE EVENING WHICH COULD PROVIDE ENOUGH LIFT FOR A
BETTER CHANCE FOR STORMS ACROSS THE PLAINS. THE MODELS ALSO
INDICATE THE AIRMASS QUICKLY STABILIZING BEHIND THE FRONT. WILL
KEEP A SLIGHT CHANCE GOING ACROSS THE PLAINS. SOME STORMS COULD
PRODUCE BRIEF HEAVY RAIN. BY MIDNIGHT...MOST IF NOT ALL OF THE
STORMS SHOULD HAVE ENDED WITH GRADUALLY CLEARING SKIES. ON
SUNDAY...UPPER LEVEL RIDGE TO CONTINUE TO BUILD NORTH ACROSS
COLORADO WITH WEAKER NORTHWEST FLOW ALOFT. STILL SOME SUBTROPICAL
MOISTURE TO AFFECT THE AREA...MAINLY OVER THE MOUNTAINS. ACROSS
PLAINS AIRMASS TO BE COOLER AND SLIGHTLY MORE STABLE WITH MID
LEVEL CAP IN PLACE. SO THE BEST CHANCE FOR STORMS TO BE OVER THE
HIGHER TERRAIN DURING THE AFTERNOON AND EVENING WITH SOME STORMS
POSSIBLE IN AND NEAR THE FOOTHILLS. GUIDANCE SHOWING HIGHS ABOUT
TEN DEGREES COOLER ACROSS THE PLAINS FROM SATURDAY'S READINGS. FOR
MONDAY AND TUESDAY...UPPER RIDGE TO CONTINUE TO BUILD NORTH ACROSS
COLORADO WITH THE CENTER OVER CENTRAL COLORADO BY TUESDAY. CROSS
SECTIONS STILL INDICATING SOME SUBTROPICAL MOISTURE TO AFFECT THE
AREA WITH FORECAST SOUNDINGS KEEPING A MID LEVEL CAP OVER MOST OF
THE PLAINS. THUS THE BETTER CHANCE FOR STORMS TO OCCUR OVER THE
MOUNTAINS AND ALONG THE FOOTHILLS BY THE AFTERNOON HOURS. A FEW
HIGH BASED STORMS COULD AFFECT THE PALMER DIVIDE AND PORTIONS OF
THE URBAN CORRIDOR. TEMPERATURES TO CONTINUE TO WARM...WITH HIGHS
AROUND 90 DEGREES ACROSS THE PLAINS BY TUESDAY.

FOR WEDNESDAY THROUGH FRIDAY: UPPER HIGH TO REMAIN ACROSS
COLORADO WEDNESDAY AND THURSDAY WITH SOME SUBTROPICAL MOISTURE
CONTINUING TO AFFECT THE AREA. THERE ARE STILL SOME DIFFERENCE IN
THE MODELS WITH THE ECMWF CONTINUING TO SHOW A FRONT ACROSS THE
PLAINS WITH COOLER AIRMASS AND INCREASING LOW LEVEL MOISTURE. GFS
STILL DOES NOT SHOW A FRONT WITH DRIER CONDITIONS ALONG WITH
WARMER TEMPERATURES. THERE HAS BEEN SOME RUN TO RUN CONSISTENCY
WITH THE ECMWF...THOUGH NOT READY TO GET TOO EXCITED AT THIS TIME.
FOR NOW WILL LOWER TEMPERATURES A FEW DEGREES BUT STILL ABOVE
AVERAGE AND KEEP THE BEST CHANCE FOR STORMS OVER THE HIGHER
TERRAIN. MORE DIFFERENCES FOR FRIDAY...WITH THE ECMWF SHOWING A
FLATTENING RIDGE WITH AN UPPER TROUGH MOVING ACROSS MONTANA. THE
GFS STILL SHOWING UPPER RIDGE OVER THE STATE WITH THE TROUGH OVER
THE PACIFIC NORTHWEST. NOT SURE WHICH MODEL WILL VERIFY...SO WILL
MAINTAIN THE BEST CHANCE FOR STORMS OVER THE MOUNTAINS WITH
SLIGHTLY WARMER TEMPERATURES.

&&

.AVIATION...A FEW HIGH BASED SHOWERS MAY HOLD TOGETHER LONG ENOUGH
TO REACH THE AIRPORT THROUGH ABOUT 02Z. GUSTY WINDS WILL BE THE
PRIMARY THREAT FROM THESE SHOWERS. GUSTS UP TO 40 MPH WILL BE
POSSIBLE. SKIES WILL BECOME LESS CLOUDY AFTER THE SUN GOES DOWN TO
RESET FOR TOMORROW. ANOTHER ROUND OF HIGH BASED SHOWERS ARE
EXPECTED AGAIN TOMORROW AS MID-LEVEL MOISTURE CONTINUES MOVING
OVER THE STATE. WEAK NORTHERLY FLOW IS EXPECTED TOMORROW AS
SURFACE HIGH PRESSURE BUILDS OVER THE NORTHERN PLAINS. IMPACTS TO
AVIATION SHOULD BE MINIMAL UNTIL SHOWERS WITH GUSTY WINDS DEVELOP.

&&

.HYDROLOGY...CONVECTIVE AVAILABLE POTENTIAL ENERGY VALUES ARE LOW
THIS AFTERNOON IN SPITE OF THE PRECIPITABLE WATER VALUES AROUND
ONE INCH ALONG THE FOOTHILLS. SCATTERED SHOWERS SHOULD CONTINUE
PRODUCING LIGHT TO MODERATE AMOUNTS OF RAINFALL. NO HYDROLOGY
PROBLEMS EXPECTED.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DANKERS
LONG TERM....D-L
AVIATION...DANKERS
Hazardous weather outlook, Aug 30, 11:06 AM MDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1106 AM MDT FRI AUG 30 2013

COZ030>051-311715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1106 AM MDT FRI AUG 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
THE MOUNTAINS EARLY IN THE AFTERNOON. A FEW OF THESE SHOWERS WILL
SPREAD OVER THE PLAINS BY LATE IN THE AFTERNOON AND CONTINUE
THROUGH THE EVENING. BRIEF HEAVY RAIN AND GUSTY WINDS TO 40 MPH
WILL BE THE MAIN THREAT WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS OVER
THE HIGHER TERRAIN EACH DAY WITH A SLIGHT CHANCE OF LATE DAY
SHOWERS AND THUNDERSTORMS ESLEWHERE. TEMPERATURES ARE EXPECTED TO
STAY ABOVE SEASONAL NORMALS THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 3:33 PM MDTSevere Thunderstorm WarningBOUSedgwick27 min

Nearby

Flash Flood Warnings in Colorado, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.